Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Geodesic ideal triangulations exist virtually


Authors: Feng Luo, Saul Schleimer and Stephan Tillmann
Journal: Proc. Amer. Math. Soc. 136 (2008), 2625-2630
MSC (2000): Primary 57N10, 57N15; Secondary 20H10, 22E40, 51M10
DOI: https://doi.org/10.1090/S0002-9939-08-09387-8
Published electronically: March 10, 2008
MathSciNet review: 2390535
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that every non-compact hyperbolic manifold of finite volume has a finite cover admitting a geodesic ideal triangulation. Also, every hyperbolic manifold of finite volume with non-empty, totally geodesic boundary has a finite regular cover which has a geodesic partially truncated triangulation. The proofs use an extension of a result due to Long and Niblo concerning the separability of peripheral subgroups.


References [Enhancements On Off] (What's this?)

  • 1. Young-Eun Choi: Positively oriented ideal triangulations on hyperbolic three-manifolds, Topology 43, no. 6, 1345-1371 (2004). MR 2081429 (2005i:57016)
  • 2. David B. A. Epstein and Robert C. Penner: Euclidean decompositions of noncompact hyperbolic manifolds, J. Differential Geom. 27, no. 1, 67-80 (1988). MR 918457 (89a:57020)
  • 3. Roberto Frigerio: On deformations of hyperbolic $ 3$-manifolds with geodesic boundary, Algebr. Geom. Topol. 6, 435-457 (2006). MR 2220684 (2007b:57027)
  • 4. John Hudson: Piecewise linear topology, University of Chicago Lecture Notes, W. A. Benjamin, Inc., New York-Amsterdam, 1969. MR 0248844 (40:2094)
  • 5. Sadayoshi Kojima: Polyhedral decomposition of hyperbolic $ 3$-manifolds with totally geodesic boundary. Aspects of low-dimensional manifolds, 93-112, Adv. Stud. Pure Math., 20, Kinokuniya, Tokyo, 1992. MR 1208308 (94c:57023)
  • 6. Sadayoshi Kojima: Polyhedral Decomposition of Hyperbolic Manifolds with Boundary, On the geometric structure of manifolds, edited by Dong Pyo Chi, Proc. of Workshop in Pure Math., 10, part III, 37-57 (1990).
  • 7. Carl W.Lee: Subdivisions and triangulations of polytopes, Handbook of discrete and computational geometry, 271-290, CRC Press Ser. Discrete Math. Appl., CRC, Boca Raton, FL, 1997. MR 1730170
  • 8. Darren D. Long and Graham A. Niblo: Subgroup separability and $ 3$-manifold groups, Math. Z. 207, no. 2, 209-215 (1991). MR 1109662 (92g:20047)
  • 9. Anatoliĭ Ivanovich Mal$ '$cev: On isomorphic matrix representations of infinite groups, Rec. Math. [Mat. Sbornik] N.S. 8 (50), 405-422 (1940). MR 0003420 (2:216d)
  • 10. Walter D. Neumann and Don Zagier: Volumes of hyperbolic three-manifolds, Topology 24, 307-332 (1985). MR 815482 (87j:57008)
  • 11. Carlo Petronio and Joan Porti: Negatively oriented ideal triangulations and a proof of Thurston's hyperbolic Dehn filling theorem, Expo. Math. 18, no. 1, 1-35 (2000). MR 1751141 (2001c:57017)
  • 12. John G. Ratcliffe: Foundations of hyperbolic manifolds, Graduate Texts in Mathematics, 149, Springer-Verlag, New York, 1994. MR 1299730 (95j:57011)
  • 13. William P. Thurston: The geometry and topology of $ 3$-manifolds, Princeton Univ. Math. Dept. (1978). Available from http://msri.org/publications/books/gt3m/.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57N10, 57N15, 20H10, 22E40, 51M10

Retrieve articles in all journals with MSC (2000): 57N10, 57N15, 20H10, 22E40, 51M10


Additional Information

Feng Luo
Affiliation: Department of Mathematics, Rutgers University, New Brunswick, New Jersey 08854
Email: fluo@math.rutgers.edu

Saul Schleimer
Affiliation: Department of Mathematics, Rutgers University, New Brunswick, New Jersey 08854
Email: saulsch@math.rutgers.edu

Stephan Tillmann
Affiliation: Department of Mathematics and Statistics, The University of Melbourne, VIC 3010, Australia
Email: tillmann@ms.unimelb.edu.au

DOI: https://doi.org/10.1090/S0002-9939-08-09387-8
Keywords: Hyperbolic manifold, ideal triangulation, partially truncated triangulation, subgroup separability
Received by editor(s): April 9, 2007
Published electronically: March 10, 2008
Additional Notes: The research of the first author was supported in part by the NSF
The second author was partly supported by the NSF (DMS-0508971).
The third author was supported under the Australian Research Council’s Discovery funding scheme (project number DP0664276).
This work is in the public domain.
Communicated by: Daniel Ruberman

American Mathematical Society